Aa
A
A
Close
29837 tn?1414538248
Prednisone. Yes or No?
I have some horrific itching and the dermatologist thinks it's brought on by my Hep C. I'm supposed to pick up a prescription today for 20mg Prednisone taken 3 per day for one week, 2 per day for one week, then 1 per day for one week.

I tried calling my Gastro, but he's gone for the day and I need to pick up this prescription as quickly as possible. Is there anyone who knows for sure if this will have an adverse effect on my liver?

Thanks in advance,

Magnum
Cancel
8 Answers
Page 1 of 1
Avatar universal
I can only say that I believe prescription creams are usually not processed through the liver, whereas pills are.  Very limited info, but I would not take them until you get verification from someone who knows whether or not they're safe.

Laika
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
85135 tn?1227293372
Prednisone is a steroid and they carry a lot of sx by themself.
It sounds like your Dr is prescribing the usual, that is starting high dose and them lower dose. I myself would not want to take them on a long term basis due to the sx.

Dana
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Predisone was routinely given to liver transplant patients post op until pretty recently - like up until 3 years ago. So I would assume that it isn't that liver toxic but I would definitely run it by the GI. From my experience it would seem that the doses your doctor prescribed are fairly high and I wonder if a lower dose might not be effective. But prednisone is a great drug when you need it. Be sure to follow carefully the instructions regarding tappering of the drug because sudden discontinuation of prednisone after having been on it for a while can be quite dangerous. I urge you to get in touch with your GI because if indeed the hep c is the cause of your itching he would be the one I would want to consult with first. Good luck. Mike
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Boy, can I relate to your itching. My itching got so severe the longest I could sleep was 45 minutes before I woke myself up scratching.

But first off, I don't understand why this dr prescribed Prednisone. No wait, I do. He/she doesn't know how to treat your condition. Let me explain Prednisone: Prednisone will not stop your itching caused by excessive bile salt build up under your skin. Prednisone is a corticosteroid hormone. Its main function is to decrease your immune systems response to various deseases to reduce symptoms such as swelling (new liver swells after transplant)and allergic type reactions. It is used to treat conditions such as arthritis, blood disorders, breathing problems, certain eye problems, certain cancers, immune system disorderss, and skin deseases. It is not effective against bile salt build up.

Doctors often prescribe antihistamines or other medications such as cholestyramine (Questran) and rifampin (Rifadin, Rimactane) to reduce itching caused by metabolites in the blood. These didn't work for me. Antihistamines made me drowsy and I woke up feeling drugged. I stopped after two days. Then my GI prescribed Ursodial. I didn't have any sides but it didn't work either.

What helped was constant moisture on the skin to help disolve the salt (lotions, water). From what I've read people living in the tropics or warm climates perspire a lot and don't experience the itching problem caused by bile salt. Keeping warm helped but I couldn't stand to be sweaty all the time.

If I were in your shoes, I would be seeking out another dermatologist.

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
29837 tn?1414538248
I want to thank you all for taking time to help. Surprisingly enough, the Gastro thinks this low dosage is going to be fine for the three weeks, but not for a continued period of time. I agree that I will try other methods first before caving in to the Prednisone. The dermatologist also ordered a cream and anti-histamine. I will try those first. Let me tell you, I have scratched until I bleed and then scabs form. Torturous!

Thanks again for all your help and input. Keep a close eye on the procedural clinical trials of Protease Inhibitors. If you are a non-responder like myself, this could be the one, especially since there are no significant side-effects...

Good luck to all and God bless....

Magnum
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I can really sympathize with you (itching is the one symptom that I've had no luck in alleviating with my vitamins and herbs).  However, I would strongly encourage you to NOT take prednisone.

Prednisone suppresses the immune system and that can promote viral replication! And more of the virus could mean even more itching!

Of all the things you could do to treat your itching, prednisone should be the absolutely last thing you should ever consider taking.

Susan
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Magnum, presidone is a steroid. It is used for many, many things. A few are post transplant as an anti rejection drug, anti inflamatory for back injuries, allergic reactions, etc. What it does, is stops the bodies natural immune response to foreign attackers. If the Dr gave it to you, he believes you are having an allergic reaction to something. If you are on tx, this is not a good drug to take at all. I was just Rx'ed it for a rash that I developed, and was told to take it only as a last resort. It does cause alot of sx's. Anxiety being right out front, and palpations, chest pain, and a very spacey feeling. It is metabolized by the liver.. I would avoid it if you can tolerate the itching. try Cortisone cream, or Benadryl spray. Also Aveeno bath products seem to help.

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Prednisone is a dangerous drug, but it also is a very useful drug. In the short term it should be ok. It suppresses the immune system so it may raise your viral load. But, you won't be on it long term. You have to weigh the risks and the benefits.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Recent Activity
317787 tn?1465993311
Blank
Dee1956 commented on spider6's status
8 hrs ago
317787 tn?1465993311
Blank
Dee1956 commented on No Cirrhosis of the L...
11 hrs ago
707563 tn?1455827280
Blank
Emily_MHModerator Survey link - https://goo.g... Comment
Jun 24
Blank
Weight Tracker
Track your weight over time
Start Tracking Now
Top Hepatitis Answerers
317787 tn?1465993311
Blank
Dee1956
DC
163305 tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
446474 tn?1446351282
Blank
HectorSF
San Francisco, CA
Avatar m tn
Blank
can-do-man
IN
1815939 tn?1377995399
Blank
pooh55811
2059648 tn?1439770265
Blank
dontworry_behappy1
CA
Hepatitis C Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Hepatitis Answerers
317787 tn?1465993311
Blank
Dee1956
DC
163305 tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
446474 tn?1446351282
Blank
HectorSF
San Francisco, CA
Avatar m tn
Blank
can-do-man
IN
1815939 tn?1377995399
Blank
pooh55811
2059648 tn?1439770265
Blank
dontworry_behappy1
CA